Colorado, 2003

Flash Flood in Colorado, August 10, 2003

August 10, 2003 · NWS GJT · 1 event in 1 county or zone

Flash flood waters and debris up to a foot deep covered County Road 243 south of Lemon Reservoir.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Flash flood waters and debris up to a foot deep covered County Road 243 south of Lemon Reservoir.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 10, 2:36 AM MST, 9 hours 39 minutes earlier.

Area forecast discussion, Aug 10, 2:36 AM MST, 9 hours 39 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
336 AM MDT SUN AUG 10 2003

SHORT-TERM DISCUSSION (TODAY-MONDAY)...PERSISTENCE FORECAST ON TAP
THROUGH MONDAY AS LITTLE CHANGE NOTED IN DAY TO DAY MODEL RUNS.
SUBTROPICAL MOISTURE WL CONT TO WORK N INTO THE FORECAST AREA AS
HIGH PRESSURE REMAINS ANCHORED OVER THE SRN ROCKIES. DIURNAL
CONVECTION WILL FIRE OVER THE MTNS...THEN DRIFT OFF INTO THE
VALLEYS EACH AFTERNOON AND EVENING.  WL MAINTAIN VERY LOW POPS INTO
THE OVERNIGHT HOURS WITH THREAT OF NOCTURNAL CONVECTION BEING AIDED
BY WEAK WAVES IN THE FLOW.  CONTINUED HOT ACROSS THE REGION WITH H7
TEMPS HOLDING AROUND THE +18 C MARK THROUGH MONDAY.  JDC

TUESDAY-THURSDAY...FOUR-CORNERS UPPER HIGH BECOMES SW-NE ORIENTED AS
THE EASTERN PACIFIC LOW APPROACHES THE WASHINGTON COAST. THIS FORCES
THE SUBTROPICAL MOISTURE FETCH WEST AND THINS IT FOR A LOW-GRADE
MONSOON PERIOD. WILL TRY TO ADD SOME QUALITY WITH THESE DETAILS:
TUESDAY...A DRY SLOT WORKS INTO FAR SW CO FOR LESS POPS THERE. FOR
WEDNESDAY-THURSDAY...A DISTURBANCE ALSO WORKS INTO THE PLAINS FROM
THE EAST FURTHER WEAKENING THE UPPER HIGH. THIS DISTURBANCE LOOKS TO
BE A TUTT WITH NON-TROPICAL ORIGINS...SO ITS CONVECTION WOULD BE
CENTERED IN ITS CORE. AND THAT CORE IS FAR SE OF THIS CWA...SO WILL
NOT INCREASE POPS FOR THESE PERIODS. OTHERWISE TEMPERATURES SHOULD
SHOW A SLOW DECREASE. RAMEY

FRIDAY-SUNDAY...
MODELS CONTINUE TO BRING A TROF ACROSS THE NORTHWEST UNITED STATES
ON FRIDAY AND SATURDAY. MAIN IMPACT OVER CWA WILL BE DRIER SOUTHWEST
FLOW THROUGH THE EXTENDED PERIOD. HAVE KEPT CHANCE OF SHOWERS OVER
SAN JUAN MOUNTAINS ON FRIDAY DUE TO RESIDUAL MOISTURE...WITH
DECREASING POPS ACROSS THE AREA FOR THE WEEKEND. TROF IS EXPECTED TO
MOVE EAST OF THE CWA ON SUNDAY WHICH WILL ALLOW THE RIDGE TO BUILD
OVER THE INTERMOUNTAIN WEST BY EARLY NEXT WEEK. MPM

.GJT...NONE.
Hazardous weather outlook, Aug 10, 4:45 AM MST, 7 hours 30 minutes before
COZ001>014-017>023-UTZ022>025-027>029-111145-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT SUN AUG 10 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR
EASTERN UTAH

.DAY ONE...TODAY AND TONIGHT...

SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS OF WESTERN
COLORADO AND EASTERN UTAH BY EARLY THIS AFTERNOON AND CONTINUE
THROUGH THIS EVENING. ISOLATED THUNDERSTORMS WILL OCCUR OVER THE
LOWER ELEVATIONS LATE THIS AFTERNOON AND EVENING. LOCALLY HEAVY RAIN
CAN BE EXPECTED WITH A FEW OF THE STRONGER THUNDERSTORMS LATER THIS
AFTERNOON...ESPECIALLY OVER SOUTHEAST UTAH AND SOUTHWEST COLORADO.
THE HEAVY RAIN MAY CAUSE SUDDEN WATER RISES IN NORMALLY DRY CREEKS...
SMALL STREAMS AND ARROYOS. STREET FLOODING...ALONG WITH MUD FLOWS AND
ROCK SLIDES...ARE POSSIBLE...ESPECIALLY IN AREAS THAT HAVE BEEN
BURNED BY WILDFIRES. IN ADDITION...GUSTY WINDS TO NEAR 40 MPH...CLOUD
TO GROUND LIGHTNING AND HAIL UP TO 1/2 INCH DIAMETER WILL ACCOMPANY
THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH AFTERNOON AND
EVENING...ESPECIALLY OVER THE MOUNTAINS. THE MAIN THREATS FROM THESE
STORMS WILL BE HEAVY RAIN...CLOUD TO GROUND LIGHTNING...WIND GUSTS TO
40 MPH...AND SMALL HAIL.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT. HOWEVER...
SPOTTERS ARE ENCOURAGED TO PHONE IN REPORTS OF STRONG WINDS...HAIL
AND HEAVY RAINFALL.

COLTON

The radar

The Grand Junction radar (KGJX), 200 km away, was scanning. The volume nearest the first event began at 19:17 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, La Plata

When
August 10, 12:15 PM MST to 3:00 PM MST
Where
La Plata County, 11 mi NW of Bayfield
Reported by
EMERGENCY MANAGER
Coordinates
37.287, -107.843 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5375074.